Oklahoma, 2021

Flash Flooding and Flood in Oklahoma, June 26 to 30, 2021

June 26 to 30, 2021 · NWS TSA · 5 events in 3 counties and zones

A stationary front across northeastern Oklahoma and southeastern Kansas resulted in multiple rounds of thunderstorms across the region from June 26th through the 30th. Four to eight inches of rain fell across much of Ottawa County during the early morning hours of the 26th, which resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A stationary front across northeastern Oklahoma and southeastern Kansas resulted in multiple rounds of thunderstorms across the region from June 26th through the 30th. Four to eight inches of rain fell across much of Ottawa County during the early morning hours of the 26th, which resulted in flash flooding. A severe thunderstorm produced wind damage in Muskogee County during the early morning of the 26th. Three to eight inches of rain fell in a swath near the I-44 corridor on the 26th and 27th, which resulted in flash flooding. Additionally, widespread heavy rainfall occurred across the Neosho River basin in eastern Kansas during that period, with 3-day rainfall amounts ending mid morning on the 28th of six to twelve inches common across northeastern Oklahoma and southeastern Kansas. This widespread heavy rainfall resulted in moderate flooding along the Neosho River near Commerce, which continued into early July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 26, 5:21 AM CST, 14 minutes earlier.

Area forecast discussion, Jun 26, 5:21 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
621 AM CDT Sat Jun 26 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Large area of showers/storms will track east across eastern OK
this morning, and potentially into northwest AR toward 15-16Z.
Expect MVFR cigs/vsbys in the heavier rain areas along with
brief gusty surface winds. The precipitation may decrease in
coverage later this morning, with another round of convection
likely primarily for the northeast OK/northwest AR sites later
this afternoon and persisting into the evening.

&&

.PREV DISCUSSION... /Issued 246 AM CDT Sat Jun 26 2021/

DISCUSSION...
A period of unsettled weather is on tap for eastern
Oklahoma and western Arkansas through this forecast
period with numerous rounds of showers and storms
anticipated this weekend and into next week. While there
is the potential for strong to severe storms during this
time, heavy rain and the potential for flooding across
northeast Oklahoma will be more of a concern. A flash
flood watch will be issued this morning for portions of
northeast Oklahoma that will run through tonight. This
watch may end up be extended in time and in coverage as we
move into Sunday.

Storms are ongoing this morning across northeast Oklahoma as
an MCV moves across Osage County. Additional showers and
storms are expected to spread into the area from the west
later this morning. Locally heavy rains will be possible
with the storms this morning. These initial storms are expected
to diminish late morning/early afternoon as they push east
into Arkansas.

Additional thunderstorms are then expected to develop later
this afternoon and evening in the vicinity of remnant outflow
boundaries and in the vicinity of a slow moving cold front that
is forecast to stall to the west of the area this evening. The
showers and storms that develop near the stalling front
will then spread into eastern Oklahoma and eventually portions
of western Arkansas tonight. With precipitable water values
around two inches, heavy rain will be a concern with this
activity.

The shower and storm chances continue Sunday and into next week
as the upper level pattern becomes rather stagnant with a broad
trough over the region through mid-week. This trough and a
weakening surface front just to our west will interact with
the moist airmass in place across the region to produce the
daily rain chances. The highest chances will generally be
across northeast Oklahoma and lowest across southeast Oklahoma
and west-central Arkansas.

Late next week, there are indications that a significant
upper level trough will evolve across the eastern US that
will push a cold front into the area which will continue
the potential for showers and storms.

Have stayed close to the NBM guidance for much of the forecast
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   88  72  85  71 /  90  90  90  70
FSM   93  75  90  72 /  30  30  70  50
MLC   89  72  86  70 /  40  50  70  60
BVO   85  70  83  68 / 100 100  70  60
FYV   89  70  86  68 /  60  60  80  60
BYV   89  71  86  69 /  60  60  80  60
MKO   88  72  85  70 /  60  80  80  70
MIO   85  70  84  68 / 100  90  90  70
F10   89  71  84  69 /  60  90  80  70
HHW   90  74  89  71 /  20  30  40  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Sunday morning for OKZ054>062-064-067.

AR...None.
&&

AVIATION.....18
Hazardous weather outlook, Jun 26, 3:58 AM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 AM CDT Sat Jun 26 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 AM CDT Sat Jun 26 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers and storms are ongoing across northeast
Oklahoma this morning, mainly to the north of Interstate
44. The showers and storms are expected to continue through
most of the morning across northeast Oklahoma as additional
activity spreads into the region from the west. Heavy rain
will be possible with this activity with flash flooding also
possible. Some of the storms could also be strong to severe with
strong gusty winds the concern.

Additional showers and storms are expected later this afternoon
and into tonight with development in the vicinity of a
frontal boundary stalling across central Oklahoma and near
any left over outflow boundaries. The main concern with these storms
will be heavy rain. However, a strong to severe storm is not out
of the question.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY THROUGH FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
An active weather pattern will persist on Sunday and
into next week, leading to multiple periods of showers and
thunderstorms. Heavy rainfall will be the primary concern,
especially Sunday. Through the middle of next week, rainfall
totals in the 3 to 5 inch range are forecast in northeast
Oklahoma and far northwest Arkansas, with totals from 1 to 3
inches across the rest of the area. Both flash flooding and
mainstem river flooding may result. In addition, strong to severe
storms may occur, but the overall threat currently appears
secondary to the heavy rain and flooding concerns.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 26, 3:53 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
453 AM CDT Sat Jun 26 2021

OKZ054-059-060-064>066-261100-
Tulsa OK-Okmulgee OK-Osage OK-Okfuskee OK-Pawnee OK-Creek OK-
453 AM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...CREEK...
SOUTHEASTERN PAWNEE...NORTHWESTERN OKMULGEE...WEST CENTRAL TULSA AND
OKFUSKEE COUNTIES UNTIL 600 AM CDT...

At 453 AM CDT, strong thunderstorms were located along a line
extending from near Yale to 5 miles south of Stroud to 4 miles south
of Prague. Movement was northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Sand Springs...                   Bristow...
Okemah...                         Sapulpa...
Okfuskee...                       Cleveland...
Mannford...                       Drumright...
Boley...                          Kellyville...
Oilton...                         Depew...
Paden...                          Jennings...
Westport...                       Osage...
Slick...                          Hallett...
Terlton...                        Castle...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 212 and 229.
 Interstate 44 between mile markers 178 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3641 9612 3592 9609 3539 9613 3536 9644
      3546 9644 3546 9647 3543 9650 3543 9652
      3546 9654 3544 9657 3541 9654 3539 9654
      3541 9658 3540 9662 3616 9662 3616 9674
      3623 9675
TIME...MOT...LOC 0953Z 240DEG 30KT 3613 9669 3567 9665 3542 9672
Special weather statement, Jun 26, 4:42 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Tulsa OK
542 AM CDT Sat Jun 26 2021

OKZ060-061-064>067-070-071-261130-
Tulsa OK-Muskogee OK-Okmulgee OK-Rogers OK-Okfuskee OK-Creek OK-
Wagoner OK-McIntosh OK-
542 AM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...EASTERN
CREEK...NORTHWESTERN MCINTOSH...WESTERN WAGONER...NORTHWESTERN
MUSKOGEE...OKMULGEE...TULSA AND EASTERN OKFUSKEE COUNTIES UNTIL 630
AM CDT...

At 541 AM CDT, strong thunderstorms were located along a line
extending from 4 miles southwest of Sand Springs to 5 miles west of
Beggs to 3 miles east of Okemah. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Okmulgee...
Bixby...                          Sapulpa...
Jenks...                          Okfuskee...
Glenpool...                       Coweta...
Catoosa...                        Henryetta...
Verdigris...                      Haskell...
Kiefer...                         Morris...
Beggs...                          Mounds...
Dewar...                          Schulter...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 221 and 254.
 Interstate 44 between mile markers 206 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3574 9622 3613 9620 3616 9607 3616 9600
      3618 9600 3628 9561 3586 9560 3543 9569
      3536 9630
TIME...MOT...LOC 1041Z 251DEG 27KT 3608 9615 3576 9616 3543 9625
Special weather statement, Jun 26, 5:24 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
624 AM CDT Sat Jun 26 2021

OKZ057-061-062-067-261215-
Craig OK-Rogers OK-Mayes OK-Wagoner OK-
624 AM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CRAIG...CENTRAL
ROGERS...MAYES AND WAGONER COUNTIES UNTIL 715 AM CDT...

At 623 AM CDT, strong thunderstorms were located along a line
extending from 3 miles west of Foyil to 3 miles west of Haskell.
Movement was northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Broken Arrow...                   Claremore...
Wagoner...                        Pryor...
Coweta...                         Pryor Creek...
Catoosa...                        Verdigris...
Chouteau...                       Chelsea...
Inola...                          Adair...
Porter...                         Foyil...
Big Cabin...                      Stonebluff...
Sportsmen Acres Community...      Taiwah...
Tiawah...                         Oneta...

This includes Interstate 44 between mile markers 238 and 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3654 9511 3598 9526 3597 9528 3595 9527
      3591 9528 3583 9564 3586 9565 3586 9580
      3590 9579 3590 9576 3603 9576 3652 9567
TIME...MOT...LOC 1123Z 234DEG 33KT 3644 9559 3582 9574

The radar

The Tulsa radar (KINX), 112 km away, was scanning. The volume nearest the first event began at 11:33 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Flash Flood, Ottawa

When
June 26, 5:35 AM CST to 12:00 PM CST
Where
Ottawa County, 5.95 mi SSE of Peoria to 3.72 mi NNE of Wyandotte
Cause
Heavy Rain
Reported by
Public
Coordinates
36.840, -94.630

Portions of several county roads were reported flooded.

Thunderstorm Wind, Muskogee

When
June 26, 5:40 AM CST
Where
Muskogee County, 3.01 mi W of Hatbox Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.743, -95.473

Strong thunderstorm wind damaged barns and outbuildings.

Flash Flood, Ottawa

When
June 26, 6:00 AM CST to 12:00 PM CST
Where
Ottawa County, 1.36 mi SE of Zincville to 4.38 mi WSW of Fairland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.964, -94.805

Widespread flash flooding was reported across much of the eastern half of Ottawa County, with portions of numerous roads flooded and closed.

Flood, Ottawa

When
June 27, 3:15 AM CST to June 30, 11:59 PM CST
Where
Ottawa County, 2.85 mi ENE of Narcissa to 2.98 mi WNW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.810, -94.880

The Neosho River near Commerce rose above its flood stage of 15 feet at 4:15 am CDT on June 27th. The river remained above flood stage through the end of the month, cresting at 20.38 feet at 2:45 pm CDT on July 1st, which resulted in moderate flooding. Riverview Park in Miami was flooded, and considerable agricultural flooding occurred. Portions of Highway 125 were flooded and closed. The river fell below flood stage at 2:30 pm CDT on July 3rd.

Flash Flood, Okmulgee

When
June 27, 5:15 AM CST to 8:30 AM CST
Where
Okmulgee County, 2.21 mi SW of Nuyaka to 8.07 mi SE of Natura
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.630, -96.161

Portions of numerous county roads were reported flooded across northern Okmulgee County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964630, 969167, 964631, 964516, 964632.